1. Tired of seeing ads? Click here to register today and the ads go away. It's completely FREE, too!
    Dismiss Notice
  2. Our Store is open, now with t-shirts and keychains. Click on STORE in the top menu.
    Dismiss Notice
  3. Can't find what you're looking for? Use the search bar in the upper right corner.
    Dismiss Notice

CHF with low BP

Discussion in 'Scenarios' started by RICollegeEMT, Nov 16, 2016.

  1. E tank

    E tank Forum Lieutenant

    217
    140
    43
    A Coumadin does is difficult to dial in because of variables that differ from patient to patient. Liver function and diet play a big role in getting the dose right. A patient can be on more than 2 times the dose of another for the same INR. That's why frequent INR's need to be checked, sometimes as frequently as every 2 weeks. It's also why Xa inhibitors and direct thrombin inhibitors (DTI's) are becoming so popular. They don't need any testing at all, but they're not approved for some things patients need blood thinners for, like mechanical heart valves.
     
    Remi likes this.
  2. FLdoc2011

    FLdoc2011 Forum Captain

    307
    19
    18
    An elevated INR doesn't mean someone "overdosed" them on warfarin. There are some many drug and diet interactions that it's one of the tougher drugs to manage. And in the absence of acute bleeding I'm not at all excited about an INR of 5.9 and would just let it trend down. Certainly if the guy has a mechanical heart valve the last thing you want to do is give him a dose of Vit K if you can avoid it. Treat the patient, not a number.
     
  3. FLdoc2011

    FLdoc2011 Forum Captain

    307
    19
    18
    Not much to add here, other than honestly the most important that can be done is clarifying his code status and bringing in the DNR paperwork. I routinely see these patients in the ED after they show up, there's no family or paperwork and they get intubated.

    Otherwise not much to do beyond supportive care, give O2, can use some sort of CPAP or BiPAP if needed depending on his mental status and go from there. If they want to be aggressive in medical treatment and he's truly in a low cardiac outpt state would put him on an inotrope, possibly dobutamine.
     
    NomadicMedic likes this.
  4. Alan L Serve

    Alan L Serve Forum Lieutenant

    131
    26
    28
    Education:
    Critical Care EMT-P
    So true! But that doesn't answer my original question of the expected margin of error of INR and Warfarin.
     
  5. jcroteau

    jcroteau Forum Crew Member

    40
    16
    8
    This is exactly why I love this forum! New information all the time. Now I know I can throw that "well they have a palpable pulse at this location, so their BP must be this" thought process out the window.


    Sent from my iPad using Tapatalk
     
  6. GMCmedic

    GMCmedic Forum Lieutenant

    114
    29
    28
    Sadly, and this isnt a stab at anyone here, we have PI's teaching that whole systolic by palpation estimate stuff to Medic students to this day.

    Theyre also still warning that albuterol will cause flash edema and Ipratropium is a no no for patients with peanut allergies.

    And I wonder why new medics in our area cant asses their way out of an open paper bag.

    Sent from my SAMSUNG-SM-G920A using Tapatalk
     
    Handsome Robb likes this.
  7. Handsome Robb

    Handsome Robb Youngin' Premium Member

    9,640
    1,080
    113
    Education:
    Paramedic
    I had a nurse at a pediatric hospital come unglued at me for giving an asthmatic 10 year old duonebs.

    "He has an allergy to peanuts, no wonder his wheezing didn't resolve!"

    "No...his wheezing didn't resolve because he's status asthmaticus and I probably should'be pulled the trigger on the epi but he had improved with duonebs, fluids, solumedrol and mag. "


    Sent from my iPhone using Tapatalk
     
    NomadicMedic and GMCmedic like this.
  8. E tank

    E tank Forum Lieutenant

    217
    140
    43
    The sampling/instrument margin of error for INR? Not sure I'm following, but if that is the question, the answer is insignificant enough to not be any kind of consideration when sending these tests. Different brands of equipment will give different margins, but non of them will be large enough to affect a clinical decision. Looking at results in the context of what is going on with the patient, you can pretty much tell if it is instrument/sampling artifact or not. Further, an INR like this in a patient like this is not out of the ordinary and wouldn't be redrawn because it didn't make sense and might be an error.

    A healthy 40 yo going for aortic valve replacement, yeah, you'd question it and resend. Margin of error of the lab equipment would have nothing to do with that decision.
     
  9. Alan L Serve

    Alan L Serve Forum Lieutenant

    131
    26
    28
    Education:
    Critical Care EMT-P
    Right, but someone before indicated there is a wide margin of error with INR testing which was both confusing and incorrect.
     
  10. Remi

    Remi Forum Deputy Chief Premium Member

    3,051
    1,675
    113
    Education:
    Paramedic
    No, nobody said that.
     
  11. Alan L Serve

    Alan L Serve Forum Lieutenant

    131
    26
    28
    Education:
    Critical Care EMT-P
    Yes, somebody said that.

     
  12. Handsome Robb

    Handsome Robb Youngin' Premium Member

    9,640
    1,080
    113
    Education:
    Paramedic
    No they didn't.

    Chase said: aside from the inherent margin of error with Warfarin dosing it is very likely the patient would have either congestive hepatopathy from their CHF or Ischemic Hepatitis from the current shock.

    No one said there was a wide margin of error in INR testing, they said there's a wide margin of error in warfarin dosing.


    Sent from my iPhone using Tapatalk
     
  13. Remi

    Remi Forum Deputy Chief Premium Member

    3,051
    1,675
    113
    Education:
    Paramedic
    Read Chase's comment again. He never mentions INR testing at all.
     
  14. Chase

    Chase Flight Nurse

    2,767
    380
    83
    Education:
    EMT
    I meant that there is a some inherent error in the dosing of Warfarin. It is not exact science but rather guess work usually trial and error. It is not uncommon to have supratheraptuic levels even with routine testing and consistent dosing. And as stated an INR of 5 isn't that impressive and usually the only treatment necessary is stopping dosing until levels drop, which will take longer in a shocky patient like this. But unless the patient is actively bleeding to death Vit K reversal can be more deleterious. Especially if they are on it for a valve/filter.
     
  15. Alan L Serve

    Alan L Serve Forum Lieutenant

    131
    26
    28
    Education:
    Critical Care EMT-P
    Oh that's quite interesting. There is a reasonable chance you might be more right than otherwise.
     
  16. MackTheKnife

    MackTheKnife RN, EMT

    366
    79
    28
    Education:
    Paramedic
    Hypotensive and an INR of 5.9? Maybe bleeding somewhere??????
     
  17. Chase

    Chase Flight Nurse

    2,767
    380
    83
    Education:
    EMT
    Bleeding could be on the differential however in this context cardiogenic shock sounds more likely. As stated most people with an INR of 5.9 do not have catastrophic spontaneous bleeds.
     
  18. MackTheKnife

    MackTheKnife RN, EMT

    366
    79
    28
    Education:
    Paramedic
    I'd like to know the BNP as well to help confirm it's truly CHF. As pressors aren't available, I'd transport and monitor BP. From the info, the MAP is approximately 50. Curious where the INR value came from.
     
  19. VentMonkey

    VentMonkey Sagacious Louse Premium Member

    2,966
    2,182
    113
    Education:
    Paramedic
    Lol, I'm too lazy to go back and re-read my other stuff. I do remember: 90, DNR, and hypotensive.

    I guess i figured if I was this patient, what would I want?

    For my DNR to be honored, i.e., transport, monitor accordingly, and enter whatever algorithm completely, and respectfully coincides with my wishes.
     

Share This Page